Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 20, NWS Sioux Falls, SD

April 18, 2004Plymouth County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 18, 2004, 4:04 PM CDT for Plymouth County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2004, 4:04 PM CDT (21:04 UTC)
Expired
Apr 18, 2004, 4:30 PM CDT
In force
26 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Plymouth County, IA

The radar

The Sioux Falls radar (KFSD), 88 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 365 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
256 J/kg
Mixed-layer CIN
-464 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
365 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

843 
WUUS53 KFSD 182104
SVRFSD
IAC149-182130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
404 PM CDT SUN APR 18 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PLYMOUTH COUNTY IN NORTHWEST IOWA

* UNTIL 430 PM CDT

* AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR AKRON...OR ABOUT 14 MILES NORTH OF PONCA...
  MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CRAIG AROUND 420 PM CDT
  STRUBLE AROUND 425 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4282 9659 4268 9657 4290 9594 4291 9645

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:35 PM CDT, 29 minutes earlier.

Area forecast discussion, Apr 18, 3:35 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT SUN APR 18 2004

.DISCUSSION...

ONGOING WX AND WL KEEP THIS SHORT. MAIN PBLM TONIGHT WL BE SVR
STORMS AND WND THIS EVE. UPPER LOW LIFTING NEWD ACRS SD AND
INTERACTING ALONG FNT TO TRIGGER TRW. ALSO SCT TRW BEHIND FNT ...BUT
THESE WL LIKELY DISSPIATE TOWARDS SS WITH MAIN FOCUS OF TRW SHIFTING
EWD ALONG FNT. WL CONT WIND ADVY FOR PARTS OF SW MN...NW IA AND NE
NEB THIS EVE.

ANOTHER S/W WILL MOVE ACRS CWA TUE AND TUES NIGHT WITH UPPER WAVE
HAVING MOR NEG TILT. SO WUD EXPECT A BETTER CHC OF RAIN WITH THIS
SYS AND HAVE GONE LIKELY FOR POPS ON TUES. TEMPS WL BE COOLER TUES
WITH CLOUDS AND PRECIP..WITH ABOVE NORM TEMPS ON MON...BUT STILL
MUCH COOLER THAN TODAY.

ANOTHER S/W ACRS CNTRL AND SRN PLAINS THU MAY CLIP SERN CWA WITH A
CHC OF RW-. DRY FRI INTO SUN WITH A WARMING TREND.
&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVY UNTIL 01Z ZONES 071
MN...WIND ADVY UNTIL 01Z ZONES 072-080-081-089-090.
IA...WIND ADVY UNTIL 01Z ZONES 001>003-012>014-020>022-031-032
NE...WIND ADVY UNTIL 01Z ZONES 013-014.

&&
Hazardous weather outlook, Apr 18, 10:55 AM CDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1055 AM CDT SUN APR 18 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
LOW PRESSURE AND A COLD FRONT WILL MOVE ACROSS EASTERN SOUTH
DAKOTA AND INTO SOUTHWEST MINNESOTA TODAY. THE FRONT WILL THEN
MOVE SOUTHEAST ACROSS THE REST OF SOUTHWEST MINNESOTA...FAR
SOUTHEAST SOUTH DAKOTA...EXTREME NORTHEAST NEBRASKA...AND
NORTHWEST IOWA THIS EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED
NEAR THE COLD FRONT. WHILE THERE IS JUST A CHANCE OF
THUNDERSTORMS...ANY STORMS THAT DEVELOP ALONG AND EAST OF THE
COLD FRONT COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. THE GREATEST RISK OF SEVERE STORMS WILL BE IN SOUTHWEST
MINNESOTA.

WIND AND FOG...
STRONG SOUTH TO SOUTHWEST WINDS WILL CONTINUE THIS AFTERNOON IN
NORTHWEST IOWA...SOUTHWEST MINNESOTA...THE SOUTHEAST CORNER OF
SOUTH DAKOTA...AND EXTREME NORTHEAST NEBRASKA. WIND ADVISORIES
HAVE BEEN ISSUED FOR THESE AREAS. SUSTAINED WINDS SHOULD
GENERALLY BE FROM 30 TO 40 MPH...BUT WINDS MAY GUST AS HIGH AS 50
TO 55 IN NORTHWEST IOWA AND SOUTHWEST MINNESOTA.

FIRE DANGER...
WARM TEMPERATURES...DRY VEGETATION...RELATIVE HUMIDITIES DROPPING
TO 30 TO 35 PERCENT...AND STRONG WINDS WILL COMBINE TO CAUSE A
VERY HIGH TO EXTREME FIRE DANGER. THE WINDS WILL BE STRONGEST IN
NORTHWEST IOWA AND PARTS OF SOUTHWEST MINNESOTA...WHERE SOUTHWEST
WINDS MAY GUST AS HIGH AS 50 TO 55 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 18, 3:57 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
357 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             8 NE WHITE LAKE         43.81N 98.60W
04/18/2004  1.00 INCH        AURORA             SD   PUBLIC

&&

CPJ
Local storm report, Apr 18, 4:00 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             NEWCASTLE               42.65N 96.87W
04/18/2004  0.75 INCH        DIXON              NE   TRAINED SPOTTER

0358 PM     HAIL             10 NE PLANKINTON        43.82N 98.34W
04/18/2004  1.00 INCH        AURORA             SD   TRAINED SPOTTER

&&

CPJ

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 4:20 PM CDTSevere Thunderstorm WarningFSDSioux25 min
Apr 18, 4:45 PM CDTSevere Thunderstorm WarningFSDSioux30 min
Apr 18, 4:56 PM CDTSevere Thunderstorm WarningFSDLyon49 min
Apr 18, 5:18 PM CDTSevere Thunderstorm WarningFSDSioux42 min
Apr 18, 5:51 PM CDTSevere Thunderstorm WarningFSDLyon24 min
Apr 18, 5:59 PM CDTSevere Thunderstorm WarningFSDSioux61 min
Apr 18, 6:19 PM CDTSevere Thunderstorm WarningFSDOsceola56 min
Apr 18, 6:26 PM CDTSevere Thunderstorm WarningFSDPlymouth64 min
Apr 18, 6:38 PM CDTSevere Thunderstorm WarningFSDO'Brien67 min
Apr 18, 6:55 PM CDTSevere Thunderstorm WarningFSDWoodbury50 min
Apr 18, 6:59 PM CDTSevere Thunderstorm WarningFSDDickinson46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.